Mods: I wasn't sure where this topic belonged. Please move if necessary.
Last week I had the pleasure of being evaluated for a second opinion by an academic psychiatrist. For some background, this individual was the chair of psychiatry at a major research university in the USA, was the director of psychiatry at said University's hospital system, is an internationally recognized anxiety disorder specialist, and is the editor of an array of academic publications. You literally can't find someone with a more impressive CV.
Here is a condensed version of our session:
"There's just no way a Paxil withdrawal syndrome could be affecting you months or years later. It's impossible!"
"Hypothetically, could there be a complex set of genetic differences in a subset of the population that leads to a very slow homeostatic process to properly recover after stopping an SSRI?"
"Perhaps it is possible, but infinitesimally small. Much more likely it's indicative of an underlying bi-polar spectrum disorder"
"So, the thousands of individuals who are experiencing disruptive neurological and psychological symptoms months or years after ceasing an SSRI actually just have a mood disorder. Even symptoms such as loss of concentration, akathisia, memory loss, blurred vision, vestibular issues, gastrointestinal issues??"
"Bi-polar spectrum illness can manifest with cognitive/physical symptoms"
"Putting aside my extreme incredulity, what would you recommend?"
"Lamictal, Lithium, maybe an atypical antipsychotic like Latuda or Zyprexa"
He spent the rest of our appointment in a fruitless effort to "convince me" that the symptoms I was experiencing were caused by an underlying, previously undiagnosed bi-polar condition. I thanked him for meeting with me and headed home. I sent the following email a few days later:
Thank you again for taking the time to meet. I appreciate your attempts to assist with a difficult situation. Certainly, having someone with your professional background share their insight was a rare experience. Now that I've had some time to fully reflect on our conversation, I wanted to share some thoughts. Although I don’t doubt it is unlikely to fundamentally alter your diagnosis, I wanted to outline my thought process when evaluating the road ahead.
Accepting your theory that what I have been experiencing is due to an untreated bi-polar spectrum condition would require acknowledging the following axioms:
1) The strange cluster of psychological, cognitive, and neurological symptoms I experienced upon Paxil cessation arose due to an underlying mood disorder.
2a) These symptoms appearing solely after stopping long-term Paxil treatment was a coincidence.
2b) While acknowledging a history of intermittent depression and perhaps hypomania, the utter lack of previous history of these new symptoms (particularly those of a cognitive, physical, or neurological bent) -- either prior to or during treatment with Paxil -- is another coincidence.
2c) Immediate relief from these symptoms upon re-instatement of Paxil or a similar SSRI (vilazadone, sertraline) is yet another coincidence or simply due to the placebo effect.
3a) The documentation of these very same symptoms when stopping long-term SSRI treatment, both in anecdotal patient accounts and academic research literature, is a further coincidence or those reporting them also have a bi-polar spectrum illness.
3b) That many of those reporting these same symptoms when stopping SSRI treatment had no history of mental illness and were taking the medication for any of a number of non-psychological conditions (menopause, gastro-intestinal condition, etc) is another coincidence.
Meanwhile, the hypothesis that I'm experiencing a protracted SSRI discontinuation syndrome requires that:
1) The strange cluster of symptoms I experienced after stopping long-term Paxil treatment is a direct result of stopping the medication.
2a) Long term treatment with SSRIs can lead to complex neurophysiological adaptations.
2b) These complex neurophysiological adaptations are not quickly reversed in some vulnerable populations.
2c) Cessation of long-term SSRI treatment in these populations can lead to some type of homeostatic dysregulation that can cause a wide array of symptoms that slowly dissipate over many months or years.
With some effort, I was able to locate two enlightening academic papers. Are they conclusive? Perhaps… perhaps not. But they describe a condition eerily similar to my own, with an array of possible mechanisms suggested:
# New Classification of Selective Serotonin Reuptake Inhibitor Withdrawal
# Withdrawal Symptoms after Selective Serotonin Reuptake Inhibitor Discontinuation: A Systematic Review
"[...] provides substantial evidence for SSRI withdrawal prompting the need for a new classification of withdrawal phenomena associated with SSRIs. [...] New and rebound symptoms can occur for up to 6 weeks after drug withdrawal, depending on the drug elimination half-life, while persistent postwithdrawal or tardive disorders associated with long-lasting receptor changes may persist for more than 6 weeks after drug discontinuation"
"[...] Persistent postwithdrawal disorders or tardive receptor supersensitivity disorders have been described with the use of antipsychotic medication. Tardive dyskinesia and supersensitivity psychosis are well-known postwithdrawal disorders (also called supersensitivity syndromes). [...] We now have increasing evidence for postwithdrawal disorders with SSRI long-term use"
"[...] The withdrawal syndrome typically occurs within a few days from drug discontinuation and lasts a few weeks. However, many variations are possible, including late onset and/or longer persistence of disturbances Bhanji et al. and Fava et al. documented the persistence of symptoms up to 1 year following paroxetine discontinuation. Belaise et al. described 3 cases of what they defined as ‘persistent post-withdrawal disorders induced by paroxetine'. Such disturbances appear to be quite common on patients' websites but await adequate exploration in clinical studies."
What that in mind, I don’t see how it would be prudent to take further risks with my condition by supplementing mood stabilizers and/or atypical anti-psychotics in a speculative treatment of a bi-polar spectrum condition. I’ve been through an unimaginable torture already, and each new medication only seems to exacerbate the problem in some fashion.
That being said, I welcome your thoughts and any further insight you wish to provide.
This was his response I received today (emphasis is mine):
"I've completed my report and will send it to you doctor. I have nothing more to say on this. You are free to do whatever you think is best. I've made the best recommendation that I can. I wish you luck in whatever direction you decide to go."
I can't say I'm entirely surprised. With each physician I talk to, the true depths of the denial become more clear. It was only after some digging that I found his financial disclosure on one of his academic studies:
Edited by ChessieCat, 14 May 2017 - 07:02 PM.
added additional spacing for ease of reading